Severe Life-Threatening Hyponatremia during Paroxetine Therapy


    loading  Checking for direct PDF access through Ovid

Abstract

Hyponatremia secondary to the syndrome of inappropriate secretion of antiduretic hormone (SIADH) is an uncommon complication of treatment with the antidepressants the selective serotonin reuptake inhibitors (SSRIs). These effective anti-depressant agents are becoming widely used because of their favorable side effect profile and their safety in overdose. Although most reports have implicated fluoxetine in causing hyponatremia, there have also been a few reports of hyponatremia associated with paroxetine. We describe an elderly patient with severe life-threatening hyponatremia in association with paroxetine therapy. The present case and the others previously reported emphasize the need for greater awareness of the development of this serious and potentially fatal complication, and suggest that serum sodium concentration should be measured periodically in elderly patients soon after they start taking any agent of the SSRIs, especially during the first 2 to 4 weeks of treatment.

    loading  Loading Related Articles